Hypertension induced by tyrosine kinase inhibitor

Last Updated on

Hypertension induced by tyrosine kinase inhibitor

Well known adverse effect of chemotherapeutic agents are cardiomyopathy and myocarditis leading to heart failure and arrhythmias. Hypertension induced by tyrosine kinase inhibitor (TKI) is an important adverse effect and has specific mechanisms. Hypertension is noted with vascular endothelial growth factor (VEGF) and vascular signalling pathway (VSP) inhibitors [1].

The incidence ranges from 5% to 80% among VEGF inhibitors and is dose dependent. Incidence of hypertension is lower in new generation small molecule TKI [1]. Mechanism of hypertension is through vascular signally pathway inhibition which causes decrease in nitric oxide (vasodilator) and increased endothelin (vasoconstrictor) production. Resulting vasoconstriction leads to hypertension. Angiotensin system inhibitors and calcium channel blockers are used in the treatment of the hypertension induced by vascular signalling pathway inhibitors. The newer vascular signalling pathway inhibitors are cediranib, axitinib, pazopanib, and ponatinib [1].

A higher baseline systolic blood pressure has been shown to be a predictor of tyrosine kinase inhibitor induced hypertension in patients with renal cancer [2]. They used angiotensin receptor blockers and calcium channel blockers as first line agents and found no difference between the two. The VEGF-TKI sorafenib, sunitinib and axitinib were studied in this report. Since proteinuria is associated with VEGF-TKI, use of angiotensin receptor blockers which can reduce proteinuria may be beneficial.

References

  1. Agarwal M, Thareja N, Benjamin M, Akhondi A, Mitchell GD. Curr Oncol Rep. 2018 Jun 21;20(8):65.
  2. Izumi K, Itai S, Takahashi Y, Maolake A, Namiki M. Oncol Lett. 2014 Jul;8(1):305-308.